• We are improving our news section on our website. Please share your thoughts here: News Survey

Newbie needing help

Ennie

New Member
Relationship to Diabetes
Type 2
Hello I need a little help, I've recently been diagnosed as type 2, and been given metformin to take three times a day the last two months, but this week I've been having hypos around three hours after taking the first one in the morning, I don't understand why my blood sugars are dropping when I'm eating regularly and don't skip meals and I haven't changed how I've eaten since I started on these tablets. Can anyone give me some advice please?
 

Northerner

Admin (Retired)
Relationship to Diabetes
Type 1
Hi Ennie, welcome to the forum :) When you say you are having hypos, what are your blood sugar levels showing as? Do you have a blood glucose meter? It's common for people to experience the symptoms of low blood sugar as their levels begin to decrease from the previously very high levels experienced prior to diagnosis - this will feel very real, but unless your levels are actually falling below 4.0 mmol/l then what you are experiencing is a 'false hypo'. If this is the case, then it is not dangerous, but you can relive the symptoms by having a small snack which will raise your levels slightly and convince your brain everything is fine. In time, you will not get the symptoms until your levels are lower.
 

Ennie

New Member
Relationship to Diabetes
Type 2
when I begun my levels were above 11-13 they've come down to around 9.5 first thing in the morning, then are dropping to 5.4 or lower around three hours later they havnt gone lower than 4.8. can you explain more about a false hypo I haven't heard about them.
 

trophywench

Well-Known Member
Relationship to Diabetes
Type 1
A false hypo is exactly what it says Ennie.

You have all the symptoms of a real hypo, in that you feel shaky and maybe sweat on the bit between your top lip and your nose, except when you try to wipe it away or mop it up it's perfectly dry, you may see spots before your eyes (like you've just glanced straight at the sun or a bright lightbulb) you may have unco-ordinated limbs, you may bump into things, or stumble and you may slur your words, all normal hypo symptoms. Yes when you locate the strip hole in your meter with the strip you've managed to get out of the tub (quite with difficulty LOL) and test - your BG is above 4. You should not get these symptoms because you are NOT hypo. You don't believe what it says. So you wait for a few minutes and test again with another finger. You are still above 4.

What's happening? Well - because your body gradually got used to having higher than correct BG - it objects once you start lowering it again to more normal levels (4 - 7 ish) The quicker it drops, the worse those symptoms will be. Gradually, same as your body got gradually used to higher levels of BG, so it will get used to having normal BGs again. This takes a little while - differs for everyone.

So you have to grit your teeth and let things take their course until your body is once again happy with the normal BGs you impose upon it.

If you really really can't stand it - then have a cuppa and ONE plain biscuit (or the cuppa with ONE tsp of sugar) But you mustn't KEEP doing this every time until the hypo actually becomes a real one at a level UNDER 4.0. As a T2 not on insulin or any other hypoglycaemic agent (Metformin isn't one) you can actually go down lower than 4 quite safely.

Non-Ds can dip down to that level sometimes absolutely safely with absolutely no ill effects.
 

Ennie

New Member
Relationship to Diabetes
Type 2
Thank you for explaining to me, one more question is feeling completely out of whack emotionally part of the false hypo, I just felt real confused and overly emotional before the shakes started, when nothing had upset me before I realised I must be having a hypo(false hypo).
 

Annette

Well-Known Member
Relationship to Diabetes
Type 1
Thank you for explaining to me, one more question is feeling completely out of whack emotionally part of the false hypo, I just felt real confused and overly emotional before the shakes started, when nothing had upset me before I realised I must be having a hypo(false hypo).
Yes,emotional upset can be a symptom of a real or false hypo - I sometimes get massively depressed out of the blue - and then I get the hypo symptoms. Always makes sense in retrospect!
 

Stitch147

Well-Known Member
Relationship to Diabetes
MODY
When I was first diagnosed my daily fasting reading was 19, as soon as I went below 6 I would get the symptoms of a hypo, so I done like Jenny said and had a cuppa and a biccie. Now I can drop down as low as 4.2 (which isnt often) and feel fine. Its just your body getting used to lower normal numbers.
 

HOBIE

Well-Known Member
Relationship to Diabetes
Type 1
Can you think what a real hypo feels like ? Ennie & welcome
 

Northerner

Admin (Retired)
Relationship to Diabetes
Type 1
Can you think what a real hypo feels like ? Ennie & welcome
It feels just like a 'false' hypo! :rolleyes: The only difference is that there is no danger from it, although your brain doesn't register that at the time :(
 
Top